I’ve got this new reminder app that makes the sound of a pill bottle shaking. It keeps scaring the crap out of people. What scares me is how often it goes off.
I’m on a cocktail of medicines that are meant to support me and improve my physical and mental health. How much efficacy they actually have is difficult for me to measure. The side effects are complex. The withdrawal when I have to change or go off drugs doesn’t bear thinking about.
Last week I went to see a new doctor. I was there to ask her if some of the discomforts I experience (nausea, headaches, lack of appetite, brain shocks, dizziness etc etc) could be one or any of my pills. Of course, I already knew the answer.
I’m between a rock and a hard space. I can’t stop taking what I’ve been prescribed. If I try to, it throws the balance off and I experience pretty unbearable symptoms.
It wasn’t my intention to end up popping pills three times a day and sticking myself in the thigh. But I didn’t have a choice in that. And I try not to demonise the drugs or feel guilty about taking what I have to take. If I didn’t do it, I probably wouldn’t be able to function at all.
As I said, it can be difficult to measure the actual effect of each drug, and where each side effect is coming from. But I can go from data. So I downloaded my Twitter archive. Every tweet I’ve ever made since 2009.
There they are, the sweet days before my illness (well, they seem sweet now. Of course, I know that I was on citalopram which was barely keeping my depression in check, I was working my fingers to the bone, and soon enough, I began experiencing the weekly bouts of vomiting that marked the beginning of Being Sick).
Then I see the day I tweeted that I was in hospital. It’s kinda all downhill from there, unfortunately, and it’s really weird feeling sorry for past me. She didn’t know that she wasn’t actually going to get better.
One of the real kickers for me was the day I said “Has anyone been on Sertaline?”
Sertraline is an antidepressant I was prescribed in late 2013 after I expressed that being stuck home, alone and ill for months had made my depression spiral out of control. Unfortunately, it was not the right drug for me.
I can’t actually read the tweets through the next period, because I know what happens.
By January 2014 the doctors and I realised I needed to come off that drug. I wrote about how that felt then. It took several weeks and it was a nightmare.
For about four months, I didn’t take any antidepressants. But I knew it wouldn’t last. I know my brain.
Antidepressants do not make me happy. What they do is pull me up enough so that I can cope, mostly. And I still have bad moments, bad days, bad weeks. I’ve tried many different varieties. At this time, I feel like coping is the best result I can hope for.
Winter last year was dire. I remember listening to David Whyte’s series What to remember when waking (because I was pretty much unable to do anything but sit), and he referred to a ‘winter of listening.’ That’s what it was. My winter of listening.
I tried to listen really hard to where I was supposed to go next in my life. I felt quite literally like a caterpillar, and in my many layers, probably looked like one.
This was finally the time I let go of my “old life.” I still didn’t have my diagnosis at this point, but I knew that whatever was wrong with me wasn’t going to just go away. I was trying very hard to learn new habits. To listen to my body and what was happening to it.
By spring, when I was told I had Ankylosing Spondylitis, I was ready. I was ready to accept that things had radically changed.
When I found out there was a medication that was risky, but an option that might improve my life, I fought for it. And you all supported me. You made my MRI happen. That gave me the proof I needed to get Humira.
For me, I am almost certain Humira has had no side effects. If I compare myself now to last winter – then, I could barely leave the house. My knees and fingers were swollen, I was so fatigued I took most showers sitting down. I leaned heavily on my stick and I felt exposed and vulnerable everywhere I went. I went from bed to couch and back again – pretty much the same as the previous winter, except my mental health was in slightly better shape.
I was able to listen to that audio, which I’ve prattled on to many of you about. What to remember when waking caught me when I had a choice – wake up, or roll over and burrow in.
I’d done my burrowing. I spent spring and summer adjusting to my new situation and building strength where I could. I started to Humira in… what, March this year? And then I applied to come to the IIML to Wellington. And I moved here.
Things are not great, and it’s really hard to be happy with the amount of progress I have made, because of course, I remember what it’s like to be well. And until I can actually do a full day’s work, I don’t think I’ll be able to count myself as that. Maybe that’s a bogus measurement, but there you go.
I couldn’t have done what I’m doing now a year ago, yes. But I’m on a list of medications that makes my heart palpitate, literally and figuratively. The mixture confuses me, I don’t know what is my illness, what is the medication, what is withdrawal from the medication. Fatigue and pain still pretty much rule my days.
I guess I’m writing all this down because it’s been a pretty huge – I want to say journey but I hate that word – it’s been a Time, for me, the past three years, and looking at my past all time-capsuled in tweets really brought that into relief.
I also want to share what it’s like knowing that drugs are the reason you can function, but they also might be causing a bunch of shit to happen in your body, and you can’t really know because you can’t go off all of them.
This is not about sympathy. I just always hope that my sharing might help someone else who faces the same things.
– I considered including the list of drugs here but that felt really personal. If you would like to know because maybe we’re on the same thing and can talk about it, just ask.
– Please don’t contact me with information about how I can be medication free. Full stop.